Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Near-fatal Condition Linked to Serotonin Syndrome

Posted May 13 2010 2:37pm

In 1993, Lindy Andrews was first diagnosed with depression and posttraumatic stress disorder.  After being prescribed various medications for depression, the now-55 year old New Zealand woman developed increasingly bizarre symptoms including speech difficulties, tendon problems, and tremors.  Working at a Tauranga radio station, she was forced to quit her job out of embarrassment over her impaired speech and her condition worsened.  By 2007, she was completely disabled and using crutches to walk.  Although her medications were changed repeatedly, it was only in November of last year when psychiatrist Brian Abbott identified her symptoms as serotonin syndrome and took her off all psychiatric medications.  Symptoms of serotonin syndrome can include changes in mental status, autonomic functioning, and neuromuscular activation.  Despite at least one known fatality in 1984, most cases are relatively mild and can be treated with withdrawal from serotonin-enhancing medication and supportive care.   While the actual incidence remains unclear (many cases are undiagnosed), many family doctors who prescribe medications that increase blood serotonin levels (such as anti-depressants) remain unaware of the potentially fatal drug reaction.  

In Lindy Andrews' case, her condition has been worsened by the length of time that she remained on medication.  Although she still requires crutches following surgery to repair tendon problems, she is slowly returning to normal but feels that she was "robbed" of seventeen years of her life.  Now crusading for better patient rights to information on possible life-threatening problems associated with prescribed medication, Andrews is hoping that publicizing her case will boost patient awareness.  She states, "I want something positive to come out of this. I can't have my life back but I can have something else.".  After the serotonin syndrome was diagnosed, Andrews contacted Pfizer-Wyeth, the company which produced one of the medications she had taken  in her search for compensation.  Following a lengthy correspondence, the company replied that they were not liable since it was the responsibility of the physician to discuss potential risks with the patient.  Her case is continuing.

Post a comment
Write a comment: